SEARCH WITHIN CONTENT
VOLUME 19 , ISSUE 8 ( 2015 ) > List of Articles
Santosh Paiaulla, Pradeep Marur Venkategowda, Banda Balaraju
Keywords : Drug-induced lupus, hemoptysis, hyperthyroidism, propylthiouracil, vasculitis
Citation Information : Paiaulla S, Venkategowda PM, Balaraju B. Propylthiouracil-induced autoimmune disease. Indian J Crit Care Med 2015; 19 (8):484-486.
License: CC BY-ND 3.0
Published Online: 01-08-2015
Copyright Statement: Copyright © 2015; Jaypee Brothers Medical Publishers (P) Ltd.
Hyperthyroidism is a condition characterized by excessive production of thyroid hormones. Propylthiouracil (PTU) is commonly used as first line drug in the management of hyperthyroidism. This is a case report of 24-year-old female, a known case of hyperthyroidism since 4 years, who came with a history of fever and myalgia since 3 days and dyspnea with coughing out of blood since 1 day. Patient was taking PTU (100 mg per day) since 4 years for hyperthyroidism. Patient was immediately intubated for type-II respiratory failure. Diagnosed to be having PTU-induced autoimmune disease. PTU was stopped and treated with methylprednisolone and cyclophosphamide. Clinical features improved over a period of 8 days and discharged home successfully. Having a high suspicion for the onset of autoimmune disease in hyperthyroidism patients who are on PTU therapy and timely treatment with immunosuppressants and supportive care along with the withdrawal of the drug can make a difference in morbidity and mortality.
© Jaypee Brothers Medical Publishers (P) LTD.